Alert archive / California / Flood Watches in 2017
Flood Watch 7, NWS Reno, NV
NWS Reno, NV issued this flood watch at May 18, 2017, 11:56 AM PDT for 4 counties in Nevada; 8 counties in California. It took effect at May 21, 2017, 11:00 AM PDT. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2017, 11:56 AM PDT (18:56 UTC)
- In effect from
- May 21, 2017, 11:00 AM PDT
- Expired
- May 23, 2017, 8:47 AM PDT
- In force
- 46 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172 WGUS65 KREV 181856 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Reno NV 1156 AM PDT Thu May 18 2017 CAZ071>073-NVZ002-003-190300- /O.NEW.KREV.FA.A.0007.170521T1800Z-170524T0600Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, and Gardnerville 1156 AM PDT Thu May 18 2017 ...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH TUESDAY EVENING... The National Weather Service in Reno has issued a * Flood Watch due to excessive snowmelt runoff for the Lake Tahoe Area, eastern Sierra County, Mono County, portions of Douglas, Carson and Washoe Counties near the Carson Range in western Nevada. * From Sunday morning through Tuesday evening - flooding may continue in some areas beyond Tuesday. * Warming temperatures will start to melt the excessive amount of water locked up in the Sierra snowpack this weekend. Flows on small creeks and streams will rise through at least early next week. Daily peak flows on small creeks and streams typically occur during the evening and overnight hours. * Creeks and streams will run fast and very cold, bringing the risk of hypothermia for those without protective gear. Flood water will likely inundate pasture land, some campgrounds, cover hiking and biking trails and roads leading into the high country. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff may also generate rock and mud slides in steep terrain. Persons living along small creeks and streams should monitor the latest weather information at weather.gov/reno and be prepared to take action should flooding occur. && $$
6 follow-up statements
584 WGUS65 KREV 182125 FFAREV Flood Watch National Weather Service Reno NV 225 PM PDT Thu May 18 2017 CAZ071>073-NVZ002-003-200000- /O.CON.KREV.FA.A.0007.170521T1800Z-170524T0600Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, and Gardnerville 225 PM PDT Thu May 18 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH TUESDAY EVENING... The Flood Watch continues for * Flood Watch due to excessive snowmelt runoff for the Lake Tahoe Area, eastern Sierra County, Mono County, portions of Douglas, Carson and Washoe Counties near the Carson Range in western Nevada. * From Sunday morning through Tuesday evening - flooding may continue in some areas beyond Tuesday. * Warming temperatures will start to melt the excessive amount of water locked up in the Sierra snowpack this weekend. Flows on small creeks and streams will rise through at least early next week. Daily peak flows on small creeks and streams typically occur during the evening and overnight hours. * Creeks and streams will run fast and very cold, bringing the risk of hypothermia for those without protective gear. Flood water will likely inundate pasture land, some campgrounds, cover hiking and biking trails and roads leading into the high country. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff may also generate rock and mud slides in steep terrain. Persons living along small creeks and streams should monitor the latest weather information at weather.gov/reno and be prepared to take action should flooding occur. && $$
722 WGUS65 KREV 192101 FFAREV Flood Watch National Weather Service Reno NV 201 PM PDT Fri May 19 2017 CAZ071>073-NVZ002-003-210000- /O.CON.KREV.FA.A.0007.170521T1800Z-170524T0600Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, and Gardnerville 201 PM PDT Fri May 19 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH TUESDAY EVENING... The Flood Watch continues for * Portions of California and western Nevada, including the following areas, in California, Greater Lake Tahoe Area, Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono County. In western Nevada, Greater Lake Tahoe Area and Greater Reno-Carson City-Minden Area. * From Sunday morning through Tuesday evening * Warming temperatures will accelerate snowpack melt across the eastern Sierra this weekend. Flows on small creeks and streams will rise through at least early next week. Daily peak flows on small creeks and streams typically occur during the evening and overnight hours. * Creeks and streams will run fast and very cold, bringing the risk of hypothermia for those without protective gear. Flood water will likely inundate pasture land, some campgrounds, cover hiking and biking trails and roads leading into the high country. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff may also generate rock and mud slides in steep terrain. Persons living along small creeks and streams should monitor the latest weather information at weather.gov/reno and be prepared to take action should flooding occur. && $$
656 WGUS65 KREV 201650 FFAREV Flood Watch National Weather Service Reno NV 950 AM PDT Sat May 20 2017 CAZ071>073-NVZ002-003-220000- /O.CON.KREV.FA.A.0007.170521T1800Z-170524T0600Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, and Gardnerville 950 AM PDT Sat May 20 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH TUESDAY EVENING... The Flood Watch continues for * Portions of California and western Nevada, including the following areas, in California, Greater Lake Tahoe Area, Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono County. In western Nevada, Greater Lake Tahoe Area and Greater Reno-Carson City-Minden Area. * From Sunday morning through Tuesday evening * Warming temperatures will accelerate snowpack melt across the eastern Sierra this weekend. Flows on small creeks and streams will rise through at least early next week. Daily peak flows on small creeks and streams typically occur during the evening and overnight hours. * Creeks and streams will run fast and very cold, bringing the risk of hypothermia for those without protective gear. Flood water will likely inundate pasture land, some campgrounds, cover hiking and biking trails and roads leading into the high country. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff may also generate rock and mud slides in steep terrain. Persons living along small creeks and streams should monitor the latest weather information at weather.gov/reno and be prepared to take action should flooding occur. && $$
112 WGUS65 KREV 212139 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Reno NV 239 PM PDT Sun May 21 2017 CAZ071>073-NVZ002-003-230000- /O.EXT.KREV.FA.A.0007.000000T0000Z-170525T0600Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, and Gardnerville 239 PM PDT Sun May 21 2017 ...FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY EVENING... The Flood Watch is now in effect for * Portions of California and western Nevada, including the following areas, in California, Greater Lake Tahoe Area, Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono County. In western Nevada, Greater Lake Tahoe Area and Greater Reno-Carson City-Minden Area. * Through Wednesday evening * Warming temperatures will accelerate snowpack melt across the eastern Sierra through early week. Best estimates for flows this week coming out of unregulated eastern Sierra creeks and streams are likely to be 2-2.5 times current flows with smaller creeks likely to see 3 times current flows. * Daily peak flows on small creeks and streams typically occur during the evening and overnight hours. * Creeks and streams will run fast and very cold, bringing the risk of hypothermia for those without protective gear. Flood water will likely inundate pasture land, some campgrounds, cover hiking and biking trails and roads leading into the high country. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff may also generate rock and mud slides in steep terrain. Persons living along small creeks and streams should monitor the latest weather information at weather.gov/reno and be prepared to take action should flooding occur. && $$
385 WGUS65 KREV 222219 FFAREV Flood Watch National Weather Service Reno NV 319 PM PDT Mon May 22 2017 CAZ071>073-NVZ002-003-240000- /O.CON.KREV.FA.A.0007.000000T0000Z-170525T0600Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, and Gardnerville 319 PM PDT Mon May 22 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING... The Flood Watch continues for * Portions of California and western Nevada, including the following areas, in California, Greater Lake Tahoe Area, Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono County. In western Nevada, Greater Lake Tahoe Area and Greater Reno-Carson City-Minden Area. * Through Wednesday evening * Warming temperatures will accelerate snowpack melt across the eastern Sierra through early week. Best estimates for flows this week coming out of unregulated eastern Sierra creeks and streams are likely to be 2-2.5 times current flows with smaller creeks likely to see 3 times current flows. * Daily peak flows on small creeks and streams typically occur during the evening and overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff may also generate rock and mud slides in steep terrain. Persons living along small creeks and streams should monitor the latest weather information at weather.gov/reno and be prepared to take action should flooding occur. && $$
489 WGUS65 KREV 231547 FFAREV Flood Watch National Weather Service Reno NV 847 AM PDT Tue May 23 2017 CAZ071>073-NVZ002-003-231700- /O.CAN.KREV.FA.A.0007.000000T0000Z-170525T0600Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- 847 AM PDT Tue May 23 2017 ...FLOOD WATCH HAS BEEN REPLACED BY A FLOOD ADVISORY FOR CREEKS AND STREAMS LEADING OUT OF THE SIERRA... Summer like temperatures the next couple days and over the Memorial Day weekend will lead to periods of rapid snow melt and bring the threat for flooding near creeks and streams leading out of the Sierra. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flood watch went out at May 18, 3:11 AM PDT, 8 hours 45 minutes earlier.
Area forecast discussion, May 18, 3:11 AM PDT, 8 hours 45 minutes before
Area Forecast Discussion National Weather Service Reno NV 311 AM PDT Thu May 18 2017 .SYNOPSIS... A warming trend will start today, with above average temperatures by Saturday. The above average temperatures this weekend will accelerate snowmelt in the Sierra. River and stream flows will increase with an enhanced risk for river flooding, especially on the Walker River, and possibly the Carson River, by next week. A few thunderstorms may form near the Sierra starting on Sunday. && .SHORT TERM... High pressure builds over the West Coast today beginning a significant warming trend. Light easterly flow will keep high temperatures somewhat tamped down today, upper 60s to around 70 for western Nevada and upper 50s to around 60 for Sierra valleys, before the pressure gradient weakens further into the weekend. Afternoon highs increase into the low 80s for western Nevada and low/mid 70s for Sierra valleys by Sunday. River Rises: While weather parameters are generally benign, snowmelt will increase resulting in additional runoff into area rivers. The bottom line is that all rivers will be running fast and very cold; stay away from the rivers if possible. See our hydrology section below for more flooding details. Boyd .LONG TERM...Sunday through Wednesday... Ridge of high pressure continues to amplify on Sunday along the Pacific Northwest coast, while a weak shortwave trough dropping through the northern Rockies splits off over CA. The ridge will keep temperatures warm, around 5-10 degrees above average. The weak low pressure dropping over CA will bring a few degrees of cooling aloft that will help to increase instability over the Sierra. This will bring chances of thunderstorms for the Sierra Sunday through Wednesday, mainly driven by afternoon heating and terrain convergence over the High Sierra. Temperatures will continue to rise into next week as high pressure dominates. Highs will reach into the mid 80s by next week in western Nevada and mid 70s in the Sierra. Snowmelt will increase with the well above normal temperatures. Rises are expected for creeks, streams, and mainstem rivers coming out of the Sierra through next week. See our hydrology section below for more details of potential snowmelt flooding. Hoon && .AVIATION... VFR conditions through the rest of the week, with light winds and mostly clear skies. Hoon && .HYDROLOGY... Warming temperatures late this week and into the weekend will accelerate snowmelt in the Sierra. Overnight low temperatures in the higher elevations are likely to remain above freezing as well... and this will enhance snowmelt further. This increased snowmelt will cause rises in many area small streams and rivers from southern Mono County through the eastern Sierra and into Sierra and Plumas counties. These higher flows are likely to produce overbank flows in the smaller streams at the very least. Farther downstream...flooding possibilities will increase for some of the major basins. Minor flooding is possible by the middle of next week for the Carson Valley area while moderate flooding is highly likely for the Walker River system from Antelope Valley downstream into the Mason Valley...with more extensive flooding possible in Mason Valley. Higher flows are also likely below Weber Reservoir...but the expected extent is unknown at this time. Currently the extent of any flooding is uncertain. Some factors that are unknown at this time include how high temperatures will reach and for what period of time, as well as how reservoir operations will change to mitigate flooding concerns. The Walker River is the biggest concern at this point in time...but not the only area of concern. Make sure to check the most recent forecasts and observations if you live near a stream or river...or plan to hike or camp near any streams or rivers. Remember that snowmelt flows can be highest in the evening and overnight in the smaller streams. && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 12:36 PM PDT | River Flood Warning | REV | Lyon | 21 days |
| May 18, 11:45 AM PDT | Areal Flood Advisory | REV | Nevada, Placer | 6 days |
Nearby
Flood Watches in California, 2017Flood Watches in Nevada, 2017Every flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.